Alert archive / Kansas / Tornado Warnings in 2020
Tornado Warning 10, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Apr 28, 2020, 5:37 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2020, 5:37 PM CDT (22:37 UTC)
- Expired
- Apr 28, 2020, 6:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:18 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
647
WFUS53 KSGF 282237
TORSGF
KSC021-037-282300-
/O.NEW.KSGF.TO.W.0010.200428T2237Z-200428T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
537 PM CDT Tue Apr 28 2020
The National Weather Service in Springfield has issued a
* Tornado Warning for...
Northern Cherokee County in southeastern Kansas...
Southern Crawford County in southeastern Kansas...
* Until 600 PM CDT.
* At 537 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Mccune, or 13 miles southwest of Girard, moving
east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Pittsburg... Frontenac...
Cherokee... Weir...
Sherman... Scammon...
Chicopee... Mccune...
West Mineral... Roseland...
Beulah... Opolis...
Carona... Lone Oak...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3746 9509 3745 9462 3725 9462 3725 9489
3724 9489 3725 9490 3725 9508 3738 9507
3739 9509
TIME...MOT...LOC 2237Z 272DEG 27KT 3737 9501
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Wise1 follow-up statement
572
WWUS53 KSGF 282247
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
547 PM CDT Tue Apr 28 2020
KSC021-037-282300-
/O.CON.KSGF.TO.W.0010.000000T0000Z-200428T2300Z/
Cherokee KS-Crawford KS-
547 PM CDT Tue Apr 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHERN
CHEROKEE AND SOUTHERN CRAWFORD COUNTIES...
At 547 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Scammon, or 7 miles north of Columbus, moving east
at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pittsburg... Frontenac...
Cherokee... Weir...
Scammon... Chicopee...
West Mineral... Roseland...
Lone Oak... Beulah...
Opolis... Carona...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3745 9462 3725 9462 3725 9489 3724 9489
3725 9490 3725 9500 3737 9501 3746 9502
TIME...MOT...LOC 2247Z 267DEG 52KT 3727 9481
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
WiseWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 28, 2:27 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 28, 2:27 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Springfield MO 227 PM CDT Tue Apr 28 2020 .MESOSCALE DISCUSSION... Issued at 125 PM CDT Tue Apr 28 2020 Confidence is increasing that we will see two distinct time periods and areas for severe thunderstorm potential over the next 12 hours. The first area of concern will be east of the Highway 65 corridor this afternoon. Short term models are suggesting that low-level moisture convergence will increase across this area over the next few hours with convective inhibition becoming almost nil. It is quite possible that the agitated cumulus field currently spreading into that region from the northwest may be the eventual source for deep convection. Several CAMs are initiating scattered convection in the 2-4 PM time frame with this convection then persisting into the early evening. Strong instability will be present across the eastern Ozarks with MLCAPE values likely in the 2500-3000 J/kg range. Deep layer shear will be right on the cusp of supercell potential (in the 30-35 knot range). Thus, we are expecting both multicell clusters and supercells with convection that initiates. Several SARS matches are noted for supercells with a few also there for significant hail. We will continue to advertise the potential for hail up to the size of golf balls. With low-level theta-e differentials in the 25-30 K range, damaging wind gusts will also be a concern, especially with any clusters or line segments. The ambient low-level shear does look low across the eastern Ozarks this afternoon, thus tornado potential looks low (but not zero). Attention then also turns to an imminent line of storms that will develop to our west and northwest along an advancing cold front. Storm near this feature should begin to initiate in the 3-5 PM time frame from the KC metro into eastern Kansas. These storms will then grow upscale into a large squall line which will then sweep southeast across the entire Ozarks region this evening. This line should exit south-central Missouri by around midnight.We may initially see supercells with an attendant large hail threat as these storms initiate across eastern Kansas. With steep mid- level lapse rates and stronger deep layer shear overspreading the region, significant large hail (up to 2” or greater) will be possible if supercells can manage to remain sustained for an hour or two. Damaging wind will quickly become a big concern as we get into the evening as cold pools conglomerate and this line begins to accelerate southeast. Gusts in the 60-70 mph range still appear quite possible, especially with larger bowing segments. On the topic of bowing segments, 0-3 km bulk shear vectors will favor mesovortex and spin-up tornado potential for portions of the line which bow towards the east. This will especially be true across southeastern Kansas and southern Missouri where 0-3 km bulk shear magnitudes will be in the 30-35 knot range.While this line will be moving at a good clip, rainfall rates will be very high. Thus, isolated pockets of flash flooding cannot be ruled out as some locations will likely pick up 1-1.5” of rainfall in fairly short order. && .SHORT TERM...(Late tonight through Wednesday) Issued at 227 PM CDT Tue Apr 28 2020 Main area of severe convection should exit the area around midnight or 1 AM ish. The upper trough will close off into a strong upper low and push from northwest MO to near STL by mid morning on Wednesday. There will be a good chance of showers and a few thunderstorms as this cold core low pushes east and eventually out of the area. The main area of showers will be from central MO into the eastern Ozarks and should end in the early evening. Gusty northwest winds will develop over the area on Wednesday with some gusts over 30 mph possible. Cool conditions are expected, especially over central MO and the eastern Ozarks which will have more cloud cover and rainfall. Highs there will be from the upper 50s to low 60s, while mid to upper 60s will be possible in the western CWA. .LONG TERM...(Wednesday Night through Tuesday) Issued at 227 PM CDT Tue Apr 28 2020 The well advertised warm up will begin on Thursday as we see upper height rises with the approach of a decently amplified ridge. Highs Thursday should make it into the upper 60s to low 70s. Will start to see some low level warm advection on Thursday, but it really increases on Friday coinciding with the upper ridge axis. Highs on Friday will be in the mid 70s to low 80s. On Saturday, we will see the approach of the next shortwave and highs ahead of this system should reach the low to mid 80s across the CWA. A frontal boundary will push through Saturday night through Sunday night as the upper wave moves through and will bring the next chance of organized rainfall to the area. For now, it looks like Monday might be dry, with another system moving into the area Monday night into Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue Apr 28 2020 For the 18z TAFS...main aviation concerns in this forecast will be with the potential of severe storms later in the afternoon and evening. Starting to get a cumulus field developing at around 2500 feet, so we can expect some MVFR as the cumulus field expands during the afternoon. As the front approaches by mid to late afternoon, storms will quickly develop ahead of the front. Within the storms, we are expecting IFR conditions to develop for a couple of hours and then shift east with VFR conditions later tonight. By mid to late morning on Wednesday, the northwest winds will increase and become quite gusty with some gusts of 25 to 30 kts possible. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...Schaumann SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Lindenberg
Hazardous weather outlook, Apr 28, 1:48 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 148 PM CDT Tue Apr 28 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 148 PM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Significant thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Severe thunderstorms are expected to rapidly develop later this afternoon ahead of a cold front. Large hail to the size of golf balls, damaging wind gusts up to 70 mph and a few tornadoes will all be possible. Even larger hail will be possible over the southwest portion of Missouri into southeast Kansas. The storms will move east across the area from late this afternoon through the evening hours. Most of the thunderstorm activity will push east of the area by 12 to 1 AM. In addition, heavy downpours of rain could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another breezy day is expected Wednesday with some gusts to 30 mph. There is also the possibility of isolated thunderstorms over portions of central Missouri and the eastern Ozarks. Another chance for thunderstorms will come this Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for all of the Missouri Ozarks into southeast Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Special weather statement, Apr 28, 4:40 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
440 PM CDT Tue Apr 28 2020
MOZ055-056-282230-
Benton MO-Morgan MO-
440 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON AND NORTHWESTERN
MORGAN COUNTIES UNTIL 530 PM CDT...
At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Otterville to near
Clinton. Movement was east at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Truman State Park... Truman Lake...
Lincoln... Cole Camp...
Stover... Syracuse...
Palo Pinto... Florence...
Brandon... Crockerville...
Racket... Edmonson...
Mora...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.
LAT...LON 3868 9284 3859 9284 3830 9304 3829 9352
3851 9351 3851 9330 3854 9329 3854 9326
3853 9307 3869 9306
TIME...MOT...LOC 2139Z 266DEG 47KT 3880 9305 3834 9379
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 5:04 PM CDT | Severe Thunderstorm Warning | SGF | Crawford | 56 min |
| Apr 28, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 52 min |
| Apr 28, 5:52 PM CDT | Severe Thunderstorm Warning | SGF | Crawford | 38 min |
| Apr 28, 5:57 PM CDT | Tornado Warning | SGF | Cherokee | 33 min |
Nearby
Tornado Warnings in Kansas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.